Banach algebra structure and amenability of a class of matrix algebras with applications. (English) Zbl 0927.46027

Let \({\mathcal A}\) be any unital Banach algebra, let \(I\) and \(J\) be any index sets and let \(P= (P_{ij})\) be a \(J\times I\)-matrix over \({\mathcal A}\) with \(\| P\|_\infty= \sup\{\| P_{ij}\|: i\in I, j\in J\}<\infty\). With these notations, the \(\ell^1\)-Munn matrix algebra \({\mathcal L}{\mathcal M}({\mathcal A}, P)\) over \({\mathcal P}\) with sandwich matrix \(P\) is the Banach algebra of all \(I\times J\)-matrices \(A= (A_{ij})\) with \(A_{ij}\in{\mathcal A}\) and \(\| A\|_1= \sum_{i\in I,j\in J}\| A_{ij}\|< \infty\), and a multiplication given by \(A\circ B= APB\). In the paper under review, the author relates the structure of \(\ell^1\)-Munn algebras \({\mathcal L}{\mathcal M}({\mathcal A}, P)\) to properties of the sandwich matrix \(P\) and the index sets \(I\), \(J\). In this direction he proves the following results:
a) \({\mathcal L}{\mathcal M}({\mathcal A},P)\) has a bounded approximate identity iff \(I\), \(J\) are finite and \(P\) is invertible.
b) \({\mathcal L}{\mathcal M}({\mathcal A}, P)\) is amenable iff \({\mathcal A}\) is amenable, \(I\), \(J\) are finite and \(P\) is invertible.
c) \({\mathcal L}{\mathcal M}({\mathcal A}, P)\) has a bounded approximate identity and \({\mathcal A}\) is semisimple iff \(I\), \(J\) are finite and \({\mathcal L}{\mathcal M}({\mathcal A}, P)\) is semisimple.
The results are applied to the study of the amenability of semigroup algebras \(\ell^1(S)\), and as a main result the following one is shown: Let \(S\) be any regular semigroup with only a finite number of idempotents. Then \(\ell^1(S)\) is amenable iff every maximal subgroup of \(S\) is amenable and if \(\ell^1(T)\) is semisimple for every principal factor \(T\) of \(S\). This generalizes the well-known result for inverse semigroups. The paper ends with some examples and counterexamples for \(\ell^1(S)\).
Reviewer: H.Junek (Potsdam)


46H20 Structure, classification of topological algebras
46H05 General theory of topological algebras
Full Text: DOI Link


[1] Arens, R., Operations induced in function classes, Monatsh. Math., 55, 1-19 (1951) · Zbl 0042.35601
[2] Bade, W. G.; Curtis, P. C.; Dales, H. G., Amenability and weak amenability for Beurling and Lipschitz algebras, Proc. London Math. Soc., 55, 359-377 (1987) · Zbl 0634.46042
[3] Bonsall, F. F.; Duncan, J., Complete Normed Algebras (1973), Springer-Verlag: Springer-Verlag Berlin/New York · Zbl 0271.46039
[4] Civin, P.; Yood, B., The second conjugate space of a Banach algebra, Pacific J. Math., 11, 847-870 (1961) · Zbl 0119.10903
[5] Clifford, A. H.; Preston, J. B., The Algebraic Theory of Semigroups, Amer. Math. Soc. Surveys, 7 (1961) · Zbl 0111.03403
[6] Curtis, P. C.; Loy, R. J., The structure of amenable Banach algebras, J. London Math. Soc., 40, 89-104 (1989) · Zbl 0698.46043
[7] Duncan, J.; Namioka, I., Amenability of inverse semigroups and their semigroup algebras, Proc. Roy. Soc. Edinburgh Sect. A, 80, 309-321 (1978) · Zbl 0393.22004
[8] Duncan, J.; Paterson, A. L.T., Amenability for discrete convolution semigroup algebras, Math. Scand., 66, 141-146 (1990) · Zbl 0748.46027
[12] Ghahramani, F.; Lau, A. T.-M.; Losert, V., Isometric isomorphisms between Banach algebras related to locally compact groups, Trans. Amer. Math. Soc., 321, 273-283 (1990) · Zbl 0711.43002
[13] Grönbæk, N., Amenability of weighted discrete convolution algebras, Proc. Edinburgh Math. Soc. A, 110, 351-360 (1988) · Zbl 0678.46038
[14] Grönbæk, N., Amenability of discrete convolution algebras, the commutative case, Pacific J. Math., 143, 243-249 (1990) · Zbl 0662.43002
[15] Hewitt, E.; Ross, K. A., Abstract Harmonic Analysis, I (1987), Springer-Verlag: Springer-Verlag Berlin/New York · Zbl 0837.43002
[16] Howie, J. M., An Introduction to Semigroup Theory (1976), Academic Press: Academic Press San Diego · Zbl 0355.20056
[17] Hungerford, T. W., Algebra (1974), Springer-Verlag: Springer-Verlag Berlin/New York · Zbl 0293.12001
[18] Isik, N.; Pym, J.; Ulger, A., The second dual of the group algebra of a compact group, J. London Math. Soc. (2), 35, 135-148 (1987) · Zbl 0585.43001
[19] Johnson, B. E., Cohomology in Banach algebras, Mem. Amer. Math. Soc., 127 (1972) · Zbl 0246.46040
[20] Johnson, B. E., Approximate diagonals and cohomology of certain annihilator Banach algebras, Amer. J. Math., 94, 685-698 (1972) · Zbl 0246.46040
[21] Khelemskii, A. Y., Flat Banach modules and amenable algebras, Trans. Moscow Math. Soc., 199-244 (1985) · Zbl 0602.46052
[22] Lau, A. T.M., The second conjugate algebra of the Fourier algebra of a locally compact group, Trans. Amer. Math. Soc., 267, 53-63 (1981) · Zbl 0489.43006
[23] Lau, A. T.M., Characterizations of amenable Banach algebras, Proc. Amer. Math. Soc., 70, 156-160 (1978) · Zbl 0384.46031
[24] Lau, A. T.M.; Loy, R. J., Amenability of convolution algebras, Math. Scand., 79, 283-296 (1996) · Zbl 0880.46038
[25] Lau, A. T.M.; Loy, R. J., Weak amenability of Banach algebras on locally compact groups, J. Funct. Anal., 145, 175-204 (1997) · Zbl 0890.46036
[26] Lau, A. T.M.; Losert, V., On the second conjugate algebra of the group algebra of a locally compact group, J. London Math. Soc., 37, 464-470 (1988) · Zbl 0608.43002
[27] Lau, A. T.M.; Ulger, A., Topological centers of certain dual algebras, Trans. Amer. Math. Soc. (3), 348, 1191-1212 (1996) · Zbl 0859.43001
[28] Munn, W. D., On semigroup algebras, Proc. Cambridge Phil. Soc., 51, 1-15 (1955) · Zbl 0064.02001
[29] Palmer, T. W., Banach Algebras and the General Theory of *-Algebras, Vol. I (1994), Cambridge Univ. Press: Cambridge Univ. Press Cambridge · Zbl 0809.46052
[30] Paterson, A. L.T., Amenability. Amenability, Math. Surveys Monogr., 29 (1988), Amer. Math. Soc: Amer. Math. Soc Providence · Zbl 0648.43001
[31] Paulsen, V. I., Completely Bounded Maps and Dilations. Completely Bounded Maps and Dilations, Pitman Res. Notes Math. Ser., 146 (1986), Longman: Longman Harlow/New York · Zbl 0614.47006
[32] Rudin, W., Functional Analysis (1989), Tata McGraw-Hill: Tata McGraw-Hill New Delhi
[33] Sundhir, N. R., On classification of semigroup rings, Semigroup Forum, 40, 159-179 (1990) · Zbl 0683.16008
[35] Tanbay, B., Pure state extensions and compressibility of the \(l^1\), Proc. Amer. Math. Soc., 113, 707-713 (1991) · Zbl 0756.46026
[36] Wordingham, J. R., The left *-representation of an inverse semigroup, Proc. Amer. Math. Soc., 86, 55-58 (1982) · Zbl 0498.43005
[37] Young, N. J., The irregularity of multiplication in group algebras, Quart. J. Math. Oxford, 24, 59-62 (1961) · Zbl 0252.43009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.